Nebraska, 2025

Drought in Nebraska, April 1 to 30, 2025

April 1 to 30, 2025 · NWS OAX · 6 events in 6 counties and zones

Severe (D2) drought persisted across portions of northeast Nebraska in April with very little change through the month. Precipitation amounts for the month were 1 to 3 inches below average.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe (D2) drought persisted across portions of northeast Nebraska in April with very little change through the month. Precipitation amounts for the month were 1 to 3 inches below average.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 31, 10:12 PM CST, 1 hour 48 minutes earlier. Its key messages:

  • Quiet afternoon and evening today with mostly sunny to partly cloudy skies.
  • Showers move in late tonight into early tomorrow morning (30-40%) across our north, then gradually overspread the area during the day Tuesday. Windy conditions are expected with a Wind Advisory in effect from 11 am to 8 pm Tuesday.
  • PoPs increase for the late afternoon and evening hours (60-90%). A slight risk (15% chance) of severe weather exists across southern and eastern portions of the forecast area Tuesday afternoon/evening. Large hail and strong winds are the main threats.
  • Showers clear out by Wednesday afternoon, with low end PoPs (15-30% chance) for Thursday. More PoPs are possible Friday and Saturday (20- 40% chance).
Area forecast discussion, Mar 31, 10:12 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1112 PM CDT Mon Mar 31 2025

.KEY MESSAGES...

- Quiet afternoon and evening today with mostly sunny to partly
  cloudy skies.

- Showers move in late tonight into early tomorrow morning
  (30-40%) across our north, then gradually overspread the area
  during the day Tuesday. Windy conditions are expected with a
  Wind Advisory in effect from 11 am to 8 pm Tuesday.

- PoPs increase for the late afternoon and evening hours
  (60-90%). A slight risk (15% chance) of severe weather exists
  across southern and eastern portions of the forecast area
  Tuesday afternoon/evening. Large hail and strong winds are the
  main threats.

- Showers clear out by Wednesday afternoon, with low end PoPs
  (15-30% chance) for Thursday. More PoPs are possible Friday
  and Saturday (20- 40% chance).

&&

.DISCUSSION...
Issued at 341 PM CDT Mon Mar 31 2025

.SHORT TERM.../Today through Tuesday Night/

Mostly sunny to partly cloudy skies continue this afternoon as a sfc
ridge of high pressure extends southward from the Manitoba area into
the Dakotas and eastern Nebraska. The ridge will continue pushing
eastward resulting in light winds, leading to a rather pleasant
afternoon/evening. Lows tonight will be in the mid 30s north to near
40 across our south.

By the late afternoon into the evening hours, we will start to see a
developing sfc low across eastern Colorado induced by a deepening
500 mb trough. As the sfc low begins to deepen, it will induce a 30-
45 kt LLJ across a large swath of central Nebraska. A stream of 1000-
850 mb Gulf moisture will work in tandem with the increasing
synoptic scale forcing for ascent and warm air advection to generate
scattered rain showers around 6z Tuesday (30-40%), beginning across
northwest portions of the forecast area. A few rumbles of thunder
are not out of the question either, as some of the CAMs hint at
around 100-200 J/kg across our far northern counties. Scattered rain
showers will become more numerous across the forecast area during
the morning hours (20-40% chance) as forcing increases with the
deepening sfc low. Winds will also be on the increase, with BUFKIT
soundings showing the potential to mix anywhere from 35 to 40 kts of
momentum downward from the 850 mb LLJ, and also a tightening
pressure gradient observed as the low deepens. Some uncertainty does
exist with regards to mixing potential, given the existing
clouds/rain/low level warm air advection. However, any mixing down
of winds from this strong LLJ will result in windy conditions around
around 30-35 mph for a large chunk of the day with gusts up to 45
mph possible. Thus, have collaborated with TOP and issued a Wind
Advisory across portions of eastern Nebraska and west
central/southwest Iowa until 8 pm Tuesday evening. Highs Tuesday
will be slightly warmer owing to the warm air advection, with the
mid 50s across the north to mid 60s across the south.

Our attention then turns to the late afternoon and evening hours, as
instability will be on the increase and depending on model choice,
anywhere from 500-1500 J/kg of MUCAPE will stream into portions of
the forecast area. How far north this axis of MUCAPE will travel
will remain highly dependent on the low track and how far north the
actual warm sector will make it. However, much of this instability
will be elevated, with the better surface based CAPE located farther
south into the Kansas area. Shear will be plentiful, with values of
50 kts or great observed, and some low level turning is also
observed when looking at hodographs, so elevated supercells may
develop. Along with the low track, differences in initiation of
convection and its placement continue to be seen with CAM guidance.
The 18z HRRR run has shown initiation a little earlier around
the 19- 20z timeframe and farther west into central Nebraska,
compared to the 6 and 12z runs. Other CAMs like the FV3 and RAP
tend to hold off initiation until around 00z into our forecast
area. Regardless of CAM choice, there does seem to be good
agreement among models that storms will congeal into a line/MCS
feature sometime around the 3 to 4z timeframe and then track
eastward. PoP chances for Tuesday evening are anywhere from
60-90%

Given the aforementioned severe potential, the Storm Prediction
Center continues to highlight portions of central into eastern
Nebraska and southwest Iowa in a slight risk (15% chance) of severe
weather for Tuesday. The main threats with this activity continue to
be large hail, and strong wind gusts as storms begin to merge into
more of a linear structure. Given instability will be elevated,
tornado potential is rather low despite the aforementioned low level
turning. Wet bulb zero heights seem to just barely meet criteria as
well, which could impact the hail potential of storms.

.LONG TERM.../Wednesday through Sunday/

Showers will linger into the early morning hours Wednesday, and
should exit the area by Wednesday afternoon with gradual clearing.
Highs Wednesday will be in the low 50s north to low 60s across our
far south. Cloud cover will be on the increase for Thursday as
another mid-level shortwave materializes over the Colorado area and
ejects eastward. The NBM brings in some low end PoPs across our far
south late Thursday evening at around 15-30%. Southwesterly flow
aloft will continue through Friday, with subtle shortwaves riding
this flow, leading to continued PoP chances (20-40%) through early
Saturday. Subtle model differences are observed at this time
regarding placement of upper level features, however, and this may
result in shifts of PoP coverage and intensity as we head into the
weekend timeframe.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1112 PM CDT Mon Mar 31 2025

VFR conditions are expected to prevail overnight into Tuesday
morning with an increasing chance for MVFR ceilings developing
at the terminal locations by late afternoon or evening. An area
of showers ongoing over western NE as of 04z will spread east
overnight with the models indicating the convection will reach
KOFK by about 09z, and potentially linger into mid-morning. The
southern extension of that convective regime could reach KOMA
in the 10-14z timeframe where a TEMPO group will be included.
Another round of thunderstorms, some of which could be strong,
could affect the terminal locations Tuesday evening. Southeast
winds will strengthen overnight into Tuesday when gusts of 35-40
kt are likely.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 11 AM to 8 PM CDT Tuesday for NEZ015-018-
     032>034-043>045-050>053-065>068-078-088>092.
IA...Wind Advisory from 11 AM to 8 PM CDT Tuesday for IAZ043-055-
     069-079-090.

&&

DISCUSSION...Castillo
AVIATION...Mead
Hazardous weather outlook, Mar 31, 2:51 PM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
351 PM CDT Mon Mar 31 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
351 PM CDT Mon Mar 31 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Showers will be on the increase late tonight into Tuesday morning.
A few rumbles of thunder are possible across the north.

Southeast winds of 25 to 30 mph with gusts up to 45 mph are
possible on Tuesday. A Wind Advisory is in effect for portions of
the forecast area from 11 am to 8 pm.

Showers and thunderstorms, some severe, are possible Tuesday
afternoon and evening. The Storm Prediction Center has portions
of south central into eastern Nebraska and western Iowa in a
slight risk of severe weather (level 2 of 5). At this time, the
main threats are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Showers and thunderstorms will continue into the nighttime hours
Tuesday, with showers exiting by Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed for tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Knox

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across roughly the southwestern third of Knox county in April. The cooperative observers at Verdel 6SSE and Orchard 9NNE recorded 1.89 and 1.29 inches of precipitation for the month, respectively. These values were 1.18 and 1.64 inches below average.

Drought, Antelope

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Antelope forecast zone
Reported by
Drought Monitor
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across Antelope county in April. The cooperative observers at Elgin, Oakdale, and Royal 2SE recorded 0.81, 0.75, and 0.65 inches of precipitation for the month, respectively. These values were 1.98 to 2.77 inches below average.

Drought, Boone

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across roughly the northeastern half of Boone county in April, with a slight expansion toward the end of the month. The cooperative observers at Albion and Loretto 7W recorded 0.91 and 0.81 inches of precipitation for the month, respectively. These values were 1.76 and 1.81 inches below average.

Drought, Pierce

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Pierce forecast zone
Reported by
Drought Monitor
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across nearly the western half of Pierce county in April. The cooperative observer at Pierce recorded 1.85 inches of precipitation for the month. This was 0.99 inches below average.

Drought, Madison

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across roughly the western two thirds of Madison county in April. The Norfolk Airport ASOS recorded 1.22 inches of precipitation for the month. This was 1.51 inches below average.

Drought, Platte

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Platte forecast zone
Reported by
Drought Monitor
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across the northwestern corner of Platte county in April. The cooperative observer at Columbus 3NE recorded 1.82 inches of precipitation for the month. This was 1.11 inches below average.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251442, 1251443, 1251444, 1251445, 1251446, 1251447.